North Carolina, 2004

Flash Flooding and Hail in North Carolina, May 22, 2004

May 22, 2004 · NWS MHX · 11 events in 7 counties and zones

5 hail, 3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 22, 9:25 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 22, 9:25 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 AM EDT SAT MAY 22 2004

.PUBLIC...NO CHGS TO FCST. 12Z MHX SNDG DRIER TDY WITH PW LESS THAN
1.4. STILL SOME ENERGY AND INSTABILITY WITH MODIFIED SNDG SHOWING
CAPE ARND 2500 J/KG AND -4 TO -5 LIS. SOME BNDRYS LEFT OVER FM LAST
NIGHTS MCS JUST S ACRS CAPE FEAR AND A WEAK TROF ACRS NRN SXNS CWFA
SCT CONVECTION CUD GET GOING LTR THIS AFTN...SPLY INLAND SXNS WITH
SEABREEZE AND BNDRY INTERACTIONS. NO CHGS TO TEMPS OR WINDS WITH
HIGHS ARND 90 INLAND TO LWR AND MID 80S ON THE CST. WINDS SW 5 TO 15
MPH BECOMING SLY ALG THE CST DURG THE AFTN.

.MARINE...PERSISTENT BERMUDA HIGH PRESSURE PATTERN OVER THE WESTERN
ATLANTIC THAT HAS DOMINATED LOCAL WEATHER/MARINE PICTURE SHOW FOR
SOME 2 WEEKS SHOWING SUBTLE SIGNS OF SLOWLY SLIPPING E DURING NEXT
SEVERAL DAYS. THAT SAID...NOTHING REALLY CHANGES EXCEPT FOR SLIGHT
TIGHTENING OF SW GRADIENT AS AREAS OF LOW PRESSURE (MCSS TO BE MORE
PRECISE) TRAVERSE W-E ACROSS SOMEWHAT STATIONARY FRONTAL BOUNDARY
CURRENTLY DRAPED OVER GREAT LAKES/NE MID-ATLANTIC REGION. ONCE AGAIN
MORNING OFFSHORE BUOYS REPORTING BUMPY 5-6 SEC PERIOD SEAS IN
NEIGHBORHOOD OF 4 FT WITH A 10-20 KT SW WIND. LIKEWISE...ANOTHER
REPEAT AT THE BEACH WITH SURF CAMS/LOCAL SPOTTERS REPORTING WAVES
ALONG OBX RUNNING 2-3 FT AND 1-2 FT ALONG SOUTH FACING CRYSTAL COAST
SURF ZONES. ACCORDINGLY...RIPS IN ANOTHER LOW STATE-OF-MIND TODAY
FOR BEACH-GOERS FROM CURRITUCK BEACH LIGHT S TO TOPSAIL BEACH. ALL
THE AFORMENTIONED ONCE AGAIN ASIDE...LATEST SATELLITE IMAGERY ONCE
AGAIN SHOWS ELONGATED-SWATH OF MID/UPPER LEVEL TROFINESS ORIENTED
NE-SW ACROSS CARIB SEA. TRYING HARD NOT TO BE REPETITIVE...BUT AS
THEY HAVE DONE SO FOR NEARLY 96 HOURS...LATEST LONG RANGE GFS/MRF
DEVELOPS AREA OF WEAK (1010MB-ISH) LOW PRESSURE NEAR EASTERN END OF
CUBA/WESTERN JAMAICA-HISPANIOLA AND LIFTS/DRIFTS IT NNWD ALONG
EASTERN PERIPHERY OF BAHAMA ISLAND CHAIN AS NEW WEEK UNFOLDS...
BEFORE VEERING IT (OR DISSIPATING IT ALL-TOGETHER) NE AND INTO THE
OPEN WATERS OF THE WESTERN ATLANTIC.  GFS/MRF/NOAA WAVE III AGAIN
DEVELOPS SOMEWHAT POTENT/INCREASING E TO SE 20-30 KT FLOW ALONG WITH
7-10 FT SEAS THAT GRADUALLY SPREADS ACROSS 20N-25N/60W-75W/EASTERN
BAHAMA ISLAND CHAIN OCEAN REAL ESTATE MONDAY THRU TUESDAY. INCREASE
IN AFORMENTIONED E TO SE WIND WAVE/SWELL ENERGY TO OUR SE EVENTUALLY
MAKES ITS WAY UP TO OUR CWFA (ALBEIT MUCH SMALLER) FROM S TO N WED
AND THU (COULD LAST TIL FRI OR SO SAYS THE ARRAY OF WAVE MODELS
DATA) AS AN UNDERLYING 2-4 FT/9-10 SECOND SE SWELL. UNDERLYING
IN THAT SW WIND GRADIENT TO INCREASE WITH NEXT COLD FRONT DUE UP TO
BAT (MAY NOT MAKE THRU LOOKOUT) AROUND SAME TIME ONCOMING RELATIVELY
SPEAKING LONG DISTANCE TROPICAL-IN-NATURE SE SWELL ENERGY GRAVITATES
ITS WAY TOWARD OUR WATERS.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

JC/GC
Hazardous weather outlook, May 22, 4:38 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SAT MAY 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230937-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
538 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Special weather statement, May 22, 1:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SAT MAY 22 2004

NCZ047-221900-
MAINLAND DARE-
229 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND DARE COUNTY UNTIL 300 PM
EDT...

AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
MAINLAND DARE COUNTY...OR ABOUT 11 MILES SOUTH OF MANNS HARBOR...
MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STUMPY
POINT AT 235 PM EDT.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Morehead City radar (KMHX), 146 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dare

When
May 22, 2:05 PM EST
Where
Dare County, Stumpy Pt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -75.733

Dare County 911 Center reported 60 mph wind gusts and penny size hail.

Thunderstorm Wind, Tyrrell

When
May 22, 2:25 PM EST
Where
Tyrrell County, Gum Neck
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.717, -76.150

Thunderstorm Wind, Washington

When
May 22, 3:05 PM EST
Where
Washington County, 5 mi S of Creswell
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.780, -76.400

Emergency Manager reported large limbs blown out of trees around Lake Phelps.

Hail, Martin

When
May 22, 5:50 PM EST
Where
Martin County, Robersonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -77.250

Hail, Pitt

When
May 22, 5:53 PM EST
Where
Pitt County, Greenville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -77.383

Hail, Beaufort

When
May 22, 6:45 PM EST
Where
Beaufort County, Washington
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.550, -77.050

Flash Flood, Beaufort

When
May 22, 6:50 PM EST to 8:00 PM EST
Where
Beaufort County, 7 mi NW of Washington
Reported by
EMERGENCY MANAGER
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

County Official reported Cherry Run Road flooded.

Hail, Pitt

When
May 22, 7:50 PM EST
Where
Pitt County, Farmville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -77.600

Hail, Greene

When
May 22, 8:15 PM EST
Where
Greene County, Walstonburg
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.600, -77.700

Flash Flood, Pitt

When
May 22, 9:01 PM EST to 11:45 PM EST
Where
Pitt County, Farmville
Reported by
LAW ENFORCEMENT
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

Local Law Enforcement reported the closings of Highway 258 North and Highway 121 West due to flooding.

Flash Flood, Greene

When
May 22, 9:10 PM EST to 10:00 PM EST
Where
Greene County, Walstonburg
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.485, -77.676 (the zone’s center; the record gives no point)

Fire Department reported Knox School Road and parts of Alternate Highway 264 flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390302, 5390303, 5390304, 5390305, 5390306, 5390307, 5390308, 5390309, 5390310, 5390380, 5390379.